The U.S. Food and
Drug Administration has called for boxed warnings to be added on the label of
"conventional" antipsychotic drugs. The FDA has said that these
warnings would detail reports of increased risk of death if the drugs are used
off-label to treat behavioral problems in older people with dementia.
The warnings say that if these drugs are used for
dementia-related psychosis in in elderly patients they may cause death.
"It is important that health care professionals and
consumers have the most up-to-date drug safety information," said Thomas
Laughren, M.D., director of the FDA's Division of Psychiatry Products in the
Center for Drug Evaluation and Research. "The prescribing information for
all antipsychotic drugs will be updated to describe the risk of death in
elderly patients being treated for symptoms associated with dementia."
Drugs that will need to carry these warnings include
Compazine (prochlorperazine), Haldol (haloperidol), Loxitane (loxapine),
Mellaril (thioridazine), Moban (molindrone), Navane (thithixene), Orap
(pimozide), Prolixin (fluphenazine), Stelazine (trifluoperazine), Thorazine
(chlorpromazine), and Trilafon (perphenazine).
antipsychotic drugs should not abruptly stop taking them. Caregivers and
patients should talk to the patient's health care professionals about any
concerns," FDA advised. Currently these medicines are only approved for
the treatment of schizophrenia.